Israel Journal of Mathematics

, Volume 64, Issue 1, pp 73–86 | Cite as

The 2-circle and 2-disk problems on trees

  • Joel M. Cohen
  • Massimo A. Picardello


Our purpose here is to consider on a homogeneous tree two Pompeiutype problems which classically have been studied on the plane and on other geometric manifolds. We obtain results which have remarkably the same flavor as classical theorems. Given a homogeneous tree, letd(x, y) be the distance between verticesx andy, and letf be a function on the vertices. For each vertexx and nonnegative integern let Σ n f(x) be the sum Σ d(x, y)=n f(y) and letB n f(x)=Σ d(x, y)≦n f(y). The purpose is to study to what extent Σ n f andB n f determinef. Since these operators are linear, this is really the study of their kernels. It is easy to find nonzero examples for which Σ n f orB n f vanish for one value ofn. What we do here is to study the problem for two values ofn, the 2-circle and the 2-disk problems (in the cases of Σ n andB n respectively). We show for which pairs of values there can exist non-zero examples and we classify these examples. We employ the combinatorial techniques useful for studying trees and free groups together with some number theory.


Common Factor Elementary Function Nontrivial Solution Leading Edge Homogeneous Tree 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BFP]
    W. Betori, J. Faraut and M. Pagliacci,The horocycles of a tree and the Radon transform, preprint.Google Scholar
  2. [BCCP]
    C. A. Berenstein, E. Casadio, J. M. Cohen, and M. A. Picardello,Integral geometry on trees, preprint.Google Scholar
  3. [BZ]
    C. A. Berenstein and L. Zalcman,Pompeiu’s problem on symmetric spaces, Comment. Math. Helv.55 (1980), 593–621.MATHCrossRefMathSciNetGoogle Scholar
  4. [C]
    J. M. Cohen,Operator norms on free groups, Boll. Unione Mat. Ital. (6)1-B (1982), 1055–1065.Google Scholar
  5. [PW]
    M. A. Picardello and W. Woess,A converse to the mean value property on homogeneous trees, Trans. Am. Math. Soc., to appear.Google Scholar

Copyright information

© Hebrew University 1988

Authors and Affiliations

  • Joel M. Cohen
    • 1
    • 2
  • Massimo A. Picardello
    • 3
  1. 1.Department of MathematicsUniversity of MarylandCollege ParkUSA
  2. 2.Dipartimento di MatematicaUniversità di BariBariItaly
  3. 3.Dipartimento di MatematicaUniversità de l’AquilaL’AquilaItaly

Personalised recommendations